Alert archive / Montana / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 52, NWS Glasgow, MT

June 14, 2021Garfield County, Petroleum County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jun 14, 2021, 8:26 PM MDT for Garfield County, Petroleum County, Montana. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2021, 8:26 PM MDT (02:26 UTC)
Expired
Jun 14, 2021, 9:30 PM MDT
In force
64 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Garfield County, MT, Petroleum County, MT

The radar

The Billings radar (KBLX), 119 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 2.4 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2021-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 437 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2021-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
437 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
4053 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

343 
WUUS55 KGGW 150226
SVRGGW
MTC033-069-150330-
/O.NEW.KGGW.SV.W.0052.210615T0226Z-210615T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Glasgow MT
826 PM MDT Mon Jun 14 2021

The National Weather Service in Glasgow has issued a

* Severe Thunderstorm Warning for...
  Western Garfield County in northeastern Montana...
  Southeastern Petroleum County in northeastern Montana...

* Until 930 PM MDT.

* At 825 PM MDT, a severe thunderstorm was located near Flatwillow,
  or near Winnett, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Winnett, Flatwillow, Mosby, Petrolia Lake and Cat Creek. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4684 10861 4687 10861 4741 10822 4707 10761
      4675 10818 4675 10844 4683 10863 4684 10863
TIME...MOT...LOC 0225Z 221DEG 30KT 4691 10836 

HAIL...1.00IN
WIND...60MPH
 
$$

NWS Glasgow
1 follow-up statement
887 
WWUS55 KGGW 150304
SVSGGW

Severe Weather Statement
National Weather Service Glasgow MT
904 PM MDT Mon Jun 14 2021

MTC033-069-150330-
/O.CON.KGGW.SV.W.0052.000000T0000Z-210615T0330Z/
Garfield MT-Petroleum MT-
904 PM MDT Mon Jun 14 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM MDT
FOR WESTERN GARFIELD AND EASTERN PETROLEUM COUNTIES...

At 903 PM MDT, a severe thunderstorm was located near Flatwillow, or
15 miles south of Winnett, moving northeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Winnett, Flatwillow, Mosby, Petrolia Lake and Cat Creek. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4715 10836 4741 10822 4707 10761 4675 10818
      4675 10844 4685 10850
TIME...MOT...LOC 0303Z 216DEG 7KT 4678 10831 

HAIL...1.00IN
WIND...60MPH
 
$$

NWS Glasgow

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 8:05 PM MDT, 21 minutes earlier.

Area forecast discussion, Jun 14, 8:05 PM MDT, 21 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
805 PM MDT Mon Jun 14 2021

.DISCUSSION...
Evening update...
Went ahead and extended the Lake Wind Advisory through tomorrow
afternoon with winds subsiding slightly overnight tonight then
picking back up tomorrow.

Going heat-related advisory and warning still look respectable, as
does the fire weather highlights. Consideration should be given
into the eastern fire weather zones for potential expansion of the
current watch in effect for Wednesday.

97

Previous discussion...
High Pressure will remain firmly in control through Tuesday
evening when a strong, but relatively dry cold front moves through
the area. This front will drop temperatures 20 to 25 degrees from
Tuesday's highs so we'll be closer to normal but still above
normal with highs in the upper 70s to mid 80s.

Until then we have two issues to contend with. First one is the
heat. With temperatures ranging from 90-107 (including a forecast
high of 104 for Glasgow that should break the record of 102), an
Excessive Heat Warning has been issued for all but the far
northeast corner of our CWA, and for those zones a Heat Advisory
was issued.

Issue #2 is the Fire Weather concerns. A Red Flag Warning has been
issued from noon to midnight Tuesday for the western half of our
CWA, and a Fire Weather Watch for our eastern half. Main fire
concerns are the hot temperatures, lower humidities as well as the
chance of an isolated dry thunderstorm.

Rest of the week looks dry and slightly warmer than normal with
highs remaining in the 70s and 80s.

RMB

&&

.AVIATION...
FLIGHT CONDITIONS: VFR

LLWS: around 2kft AGL from the SE around 40 kts at all sites, most
likely at KOLF, KGDV, & KSDY.

WINDS: SE 10-20 kts overnight, SE 10-25 kts Tuesday morning and
afternoon, shifting winds becoming NW-W 15-25 kts Tuesday night
and early Wednesday morning.

SYNOPSIS: High Pressure remains in control through Tuesday evening
when a strong but relatively dry cold front moves through. Only
precipitation threat will be from a few isolated high based
thunderstorms.

RMB/97

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning from 9 AM Tuesday to midnight MDT Tuesday
night for Central and Southeast Phillips...Central and Southern
Valley...Dawson...Eastern Roosevelt...Garfield...McCone...
Northern Phillips...Northern Valley...Petroleum...Prairie...
Richland...Southwest Phillips...Western Roosevelt...Wibaux.

Red Flag Warning from noon Tuesday to midnight MDT Wednesday
night for MTZ134>137.

Heat Advisory until midnight MDT tonight for Central and
Southeast Phillips...Central and Southern Valley...Garfield...
Petroleum...Southwest Phillips.

Lake Wind Advisory until 6 PM MDT Tuesday For Fort Peck Lake for
Central and Southeast Phillips...Central and Southern Valley...
Garfield...McCone...Petroleum.

Fire Weather Watch from Tuesday morning through Tuesday evening
for MTZ120-122.

Heat Advisory from 9 AM Tuesday to midnight MDT Tuesday night
for Daniels...Sheridan.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Jun 14, 8:19 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Glasgow MT
819 PM MDT Mon Jun 14 2021

MTZ021-150300-
Petroleum MT-
819 PM MDT Mon Jun 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PETROLEUM COUNTY UNTIL
900 PM MDT...

At 817 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Roy to 8 miles northwest
of Winnett to near Flatwillow. Movement was northeast at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Winnett, Flatwillow, Petrolia Lake and Tiegen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4718 10874 4719 10872 4727 10872 4727 10859
      4730 10859 4731 10834 4732 10831 4735 10831
      4732 10823 4687 10798 4675 10830 4675 10860
      4682 10863 4684 10863 4684 10861 4710 10861
      4710 10874
TIME...MOT...LOC 0217Z 214DEG 25KT 4724 10890 4707 10849 4679 10836

NWS Glasgow

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 8:19 PM MDTSpecial Weather StatementGGWPetroleum41 min
Jun 14, 9:20 PM MDTSpecial Weather StatementGGWPetroleum40 min
Jun 14, 9:26 PM MDTSevere Thunderstorm WarningGGWGarfield, Petroleum64 min
Jun 14, 10:28 PM MDTSpecial Weather StatementGGWGarfield47 min
Jun 14, 11:14 PM MDTSpecial Weather StatementGGWGarfield46 min
Jun 15, 3:48 AM MDTSpecial Weather StatementGGWMcCone57 min
Jun 15, 3:20 PM MDTLake Wind AdvisoryGGWGarfield, McCone, Petroleum, Phillips, Valley29 hr

Nearby

Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.